Alert archive / Louisiana / Small Craft Advisories in 2011

Small Craft Advisory 85, NWS New Orleans, LA

February 5, 2011

NWS New Orleans, LA issued this small craft advisory at Feb 5, 2011, 2:55 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2011, 2:55 AM CST (08:55 UTC)
Expired
Feb 5, 2011, 9:24 AM CST
In force
6 hr
Issued by
NWS New Orleans, LA

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WHUS74 KLIX 050855
MWWLIX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW ORLEANS LA
255 AM CST SAT FEB 5 2011

...STRONG WINDS TO LAST FOR SEVERAL HOURS THIS MORNING...

.COLD DRY AIR WILL CONTINUE TO FILTER INTO THE AREA THIS MORNING
WHILE CAUSING STRONG WINDS TO MIX DOWN TO THE SURFACE.

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-051600-
/O.NEW.KLIX.SC.Y.0085.110205T0855Z-110205T1600Z/
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-
255 AM CST SAT FEB 5 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THIS MORNING.

* WINDS: NORTHWEST WINDS OF 20 TO 25 KNOTS WILL REMAIN INTO MID
  MORNING BEFORE EASING.

* SEAS: WAVES WILL BE 3 TO 4 FEET IN LAKES AND SOUNDS WHILE THE
  OPEN GULF WATERS WILL EXPERIENCE SEAS OF 4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
664 
WHUS74 KLIX 051524
MWWLIX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW ORLEANS LA
924 AM CST SAT FEB 5 2011

...SMALL CRAFT ADVISORY CANCELLED FOR THE COASTAL WATERS AND TIDAL LAKES...

.WINDS HAVE FALLEN BELOW SMALL CRAFT ADVISORY LEVELS THIS MORNING.
HOWEVER...WINDS WILL REMAIN GUSTY AT AROUND 15 TO 20 KNOTS THROUGH
THE AFTERNOON HOURS. SEAS WILL ALSO REMAIN ROUGH THROUGH THE
DAY...WITH SEAS OF 4 TO 6 FEET EXPECTED IN THE OUTER COASTAL
WATERS. SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH THIS AFTERNOON.

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-051630-
/O.CAN.KLIX.SC.Y.0085.000000T0000Z-110205T1600Z/
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-
924 AM CST SAT FEB 5 2011

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

WINDS AND SEAS HAVE FALLEN BELOW SMALL CRAFT ADVISORY LEVELS.
HOWEVER...SMALL CRAFT SHOULD CONTINUE TO EXERCISE CAUTION THROUGH
THE AFTERNOON HOURS DUE TO STRONG WINDS OF 15 TO 20 KNOTS AND
ROUGH SEAS OF 4 TO 6 FEET.

$$

32

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this small craft advisory went out at Feb 4, 11:37 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Feb 4, 11:37 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1137 PM CST FRI FEB 4 2011

.AVIATION...
IFR TO VLIFR CIGS TO CONTINUE FOR NEXT FEW HOURS...WITH AN
IMPROVEMENT TO MVFR FROM THE WEST TOWARD SUNRISE. -SN AT KMCB
SHOULD BE VERY BRIEF. VSBYS HAVE BEEN BOUNCING BACK AND FORTH WITH
BRIEF PERIODS OF VSBYS TO 2SM. REDUCED VSBYS SHOULD ALSO IMPROVE
SHORTLY. ALL SITES TO BECOME VFR DURING THE MORNING
HOURS...GENERALLY BY ABOUT 16Z. 35
&&

.MARINE...
WINDS HAVE INCREASED ABOVE 15 KNOTS ON LAKE PONTCHARTRAIN WITH THE
PUSH OF DRIER AIR ON WEST WINDS. WILL GO AHEAD WITH EXERCISE
CAUTION HEADLINE FOR THE LAKES AND MISSISSIPPI SOUND. HAD EXTENDED
HEADLINES ELSEWHERE TO 16Z EARLIER...AND WILL HAVE ALL HEADLINES
EXPIRE AT THAT TIME AS PRESSURE GRADIENT WILL HAVE RELAXED AT THAT
TIME.  35
&&

.PREV DISCUSSION... /ISSUED 1104 PM CST FRI FEB 4 2011/

UPDATE...
FORECAST GRIDS AND PRODUCTS HAVE BEEN UPDATED TO INDICATE A SLIGHT
CHANCE FOR LIGHT SNOW OVER THE NEXT 3 TO 4 HOURS IN SOUTHWEST
MISSISSIPPI. LITTLE OR NO ACCUMULATION IS EXPECTED. SOME REPORTS
OF SNOW HAVE COME IN FROM AMITE...WILKINSON AND ADAMS COUNTIES
RECENTLY...AND OBSERVATIONS IN MONROE AND VICKBURG ALSO REPORTED A
SHORT PERIOD OF LIGHT SNOW. 11

PREV DISCUSSION... /ISSUED 840 PM CST FRI FEB 4 2011/

UPDATE...

SOUNDING DISCUSSION...

STILL PLENTY OF LOW LEVEL MOISTURE LEFTOVER WITH DEW POINT DEPRESSIONS
NEARING ZERO DEGREES FROM THE SURFACE ALL THE WAY UP TO 700 MILLIBARS
AS PW VALUES LINGER AT 1.02 INCHES. HOWEVER...THE ENTIRE LAYER BELOW
700 MILLIBARS HAS FINALLY CLIMBED TO WELL ABOVE FREEZING...THEREFORE
ANY PRECIPITATION THAT FALLS IF ANY TONIGHT WILL BE ALL LIQUID. A
STRONG SOUTHWESTERLY FLOW CONTINUES TO DOMINATE THE AREA AGAIN TONIGHT
ABOVE 925 MILLIBARS WITH A LIGHT NORTHWESTERLY FLOW IN PLACE AT AND
JUST ABOVE THE SURFACE.

PREV DISCUSSION... /ISSUED 322 PM CST FRI FEB 4 2011/

SHORT TERM...
TONIGHT THROUGH SUNDAY...
LATEST WATER VAPOR SATELLITE IMAGERY SHOWED THE CYCLONIC
CIRCULATION OVER NORTH TEXAS DRY AIR ENTRAINING ON THE SOUTHEAST
SIDE...MAINLY OVER THE TEXAS COAST ACROSS LOUISIANA AND WESTERN
MISSISSIPPI. THIS DRY AIR WILL CONTINUE TO PUSH THE MID LAYER
MOIST AIR EAST. ERGO...RAIN CHANCES WILL DIMINISHED THIS EVENING
AND OVERNIGHT. COLD AIR AT THE SURFACE WILL REMAIN IN PLACE.
SURFACE LOW OVER THE GULF WILL TRACK NORTHEAST AND MAINTAIN A
NORTH FLOW OVER THE FORECAST AREA TONIGHT. AT 850MB...THERMAL
TROUGH ASSOCIATED WITH THE UPPER LOW WILL APPROACH SATURDAY
BETWEEN 12 AND 18Z...THUS LOW CLOUDS WILL STICK AROUND OVERNIGHT
AND HAMPER TEMPS FROM FALLING TOO MUCH. A LIGHT FREEZE IS EXPECTED
ACROSS THE NORTH HALF AND JUST ABOVE A FREEZE SOUTH OF TIDAL LAKES
SATURDAY MORNING. UPPER LEVEL LOW WILL TRACK EAST AND LEAVE THE
SOUTHWEST FLOW ALOFT OVER THE FORECAST AREA SATURDAY AND
SUNDAY...THUS A WARM UP WILL OCCUR OVER THE WEEKEND WITH HIGHS
APPROACHING 60F SUNDAY AFTERNOON.

LONG TERM...
SUNDAY TONIGHT THROUGH THURSDAY...
THE NEXT SYSTEM WILL DEVELOP OVER THE PLAINS SUNDAY NIGHT AND
DEEPENED OVER THE LOWER MISSISSIPPI VALLEY EARLY MONDAY MORNING.
BOTH MID RANGE MODELS SHOW SOME DIFFERENCES IN TIMING...GFS 6
HOURS FASTER. HOWEVER...BOTH SHOW THE TROUGH AXIS BECOMING
NEGATIVELY TILTED AND SHARPENING OVER THE FORECAST AREA MONDAY .
IN ADDITION...COLD AIR ADVECTION IMMEDIATELY FOLLOWS WITH MOISTURE
IN PLACE. THICKNESS LAYERS SUPPORT A CHANCE SNOW BUT NORTHWEST
FLOW UP TO 700MB BY 12Z ONLY LEAVES A SMALL WINDOW FOR VERY LIGHT
SNOW WITH RAIN MONDAY MORNING ACROSS EXTREME SOUTHWEST AND SOUTH
CENTRAL MISSISSIPPI. NO ACCUMULATION IS EXPECTED DUE TO THE FAST
SPEED OF THE SYSTEM. AREA SHOULD DRY OUT BY MONDAY AFTERNOON WITH
BREEZY TO WINDY CONDITIONS. ANOTHER SYSTEM WILL PUSH ACROSS THE
LOWER MISSISSIPPI VALLEY WEDNESDAY INTO THURSDAY...MARGINAL
INSTABILITY MAY BE IN PLACE ACROSS THE COASTALS AND HAVE INSERTED
THUNDER WEDNESDAY NIGHT 20 TO 60NM OUT. GFS AND ECMWF HAVE BACKED
OFF THE MIXED PRECIPITATION AS COLD AIR LAGS WELL BEHIND THE
MOISTURE. CLEARING AND COOL CONDITION IN ON TAP FOR NEXT WEEKEND.

AVIATION...

RESIDUAL LOW LEVEL MOISTURE WILL CONTINUE TO PRODUCE LOW CEILINGS
THROUGH THE NIGHT.  OVERALL...CEILINGS SHOULD REMAIN AROUND 500 FEET
WITH IFR AND POSSIBLY SOME LIFR CONDITIONS EXPECTED.  THESE CEILINGS
WILL BEGIN TO LIFT AFTER 12Z...AS DRIER AIR IN THE MID AND UPPER
LEVELS BEGINS TO MIX TO THE SURFACE.  MVFR RESTRICTIONS ARE EXPECTED
BETWEEN 12-15Z...WITH IMPROVEMENT TO VFR CONDITIONS BY 16Z AT ALL
TERMINALS.  SOME MVFR AND IFR VISIBILITY RESTRICTIONS WILL ALSO BE IN
PLACE AROUND 00Z...BUT VISIBILITIES SHOULD IMPROVE LATER TONIGHT AS
SHOWER ACTIVITY DIMINISHES.  32

MARINE...

GRADIENT FLOW HAS BEGUN TO WEAKEN ACROSS THE AREA THIS
AFTERNOON...WITH SCA CONDITIONS COMING TO END OVER THE OUTER COASTAL
WATERS.  HOWEVER...WINDS WILL REMAIN ELEVATED THROUGH TONIGHT...AND
HAVE KEPT EXERCISE CAUTION FLAGS UP FOR THE COASTAL WATERS EXCLUDING
THE MS SOUND AND TIDAL LAKES.  WINDS SHOULD DROP OFF NOTICEABLY
TOMORROW...AS HIGH PRESSURE BECOMES MORE CENTERED OVER THE CWA.  AS
A RESULT...LIGHT WINDS AND SEAS OF 1 TO 2 FEET CAN BE EXPECTED
THROUGH SUNDAY.  UNFORTUNATELY...ANOTHER STRONG COLD FRONT IS
EXPECTED TO SWEEP THROUGH THE AREA SUNDAY NIGHT INTO MONDAY...AS A
FAST MOVING SURFACE LOW SWEEPS THROUGH THE TENNESSEE VALLEY.  IN THE
UPPER LEVELS...A STRONG UPPER LEVEL LOW WILL PULL THROUGH THE LOWER
MISSISSIPPI VALLEY...ALLOWING FOR A BRIEF SURGE OF COLD AIR
ADVECTION TO SWEEP THROUGH THE AREA.  THIS COLD AIR ADVECTION OVER
THE WARMER COASTAL WATERS...COMBINED WITH STRONG BOUNDARY LAYER
WINDS WILL LEAD TO SCA CONDITIONS LATE SUNDAY NIGHT INTO MONDAY.
FORTUNATELY...THESE WINDS WILL DIE OFF VERY QUICKLY MONDAY
NIGHT...AS SURFACE RIDGING BUILDS IN.  WINDS WILL SHIFT TO THE
SOUTHEAST BY TUESDAY AS THE RIDGE SLIDES TOWARD THE EASTERN
SEABOARD.  THESE WINDS WILL GRADUALLY INCREASE INTO TUESDAY NIGHT
AND SHOULD APPROACH EXERCISE CAUTION RANGE BY WEDNESDAY.  THIS WILL
BE IN RESPONSE TO ANOTHER SURFACE LOW FORMING OVER EASTERN TEXAS AND
THE NORTHWEST GULF OF MEXICO.  THIS LOW WILL FORM IN A BAROCLINIC
ZONE ASSOCIATED WITH A FRONTAL BOUNDARY DRAPED ACROSS NORTH TEXAS.
THIS LOW WILL IMPACT THE COASTAL WATERS WEDNESDAY NIGHT INTO
THURSDAY WITH SCA CONDITIONS EXPECTED OVER THIS PERIOD. 32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  26  48  28  61 /  20  10  10  10
BTR  28  51  32  63 /  10  10  10  10
ASD  29  50  30  62 /  10  10  10  10
MSY  33  49  36  62 /  10  10  10  10
GPT  31  50  32  61 /  10  10  10  10
PQL  33  51  30  62 /  10  10  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Feb 4, 11:15 PM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1115 PM CST FRI FEB 4 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-051400-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1115 PM CST FRI FEB 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR LIGHT SNOW UNTIL ABOUT 2 AM OVER AREAS
OF SOUTHWEST MISSISSIPPI. LITTLE OR NO ACCUMULATION IS EXPECTED.

RESIDUAL MOISTURE AND PUDDLES FROM EARLIER RAINFALL MAY FREEZE AND
PRODUCE A FEW SLICK SPOTS ON SECONDARY ROADS AND HIGHWAYS. MOTORISTS
ARE URGED TO USE CAUTION ON ROADS...BRIDGES...AND OVERPASSES AS THEY
MAY DEVELOP A FEW SLICK SPOTS AND BECOME HAZARDOUS LATE TONIGHT.

OTHERWISE...NO WEATHER HAZARDS ARE EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL PUSH THROUGH THE AREA SUNDAY NIGHT WITH
ANOTHER STRONGER COLD FRONTAL PASSAGE WEDNESDAY NIGHT. SHOWERS ARE
POSSIBLE AHEAD OF BOTH FRONTS. BREEZY CONDITIONS CAN BE EXPECTED
MONDAY AND WINDY CONDITIONS POSSIBLE LATE WEDNESDAY. SMALL CRAFT AND
WIND ADVISORIES MAY BE NEEDED MONDAY AND MORE LIKELY WEDNESDAY NIGHT
AND THURSDAY. SOME SNOW MAY POSSIBLY DEVELOP IN MAINLY NORTHERN
SECTIONS OF THE OUTLOOK AREA SUNDAY NIGHT AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS IS NOT BEING REQUESTED AT THIS TIME.
IF ANY ICING OF ROADS AND SURFACES ARE NOTED LATER TONIGHT...PLEASE
NOTIFY THE SLIDELL NWS OFFICE TO REPORT THE CONDITIONS.

Nearby

Small Craft Advisories in Louisiana, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.